B12 Recovery

Hello all,

In November I was diagnosed with MTHFR mutation (homozygous) and very low B12 at 128. I started doing methylcobalamin sublinguals immediately, and hydroxycobalimin shots a month later. My levels are now very high, which is fine for B12. At first the symptoms were disappearing like crazy; shooting pains, confusion, abdominal pain/bloating and some other ones went away or improved dramatically.

I still have pain everywhere, fatigue, and it seems like the weakness is getting worse, especially in my legs. I wonder if this is because I'm attempting to move more, and/or because the other symptoms are gone/improved I'm just noticing it more. Or maybe it is getting worse? They're like jelly after moving for just 5 minutes, and useless for days after. I miss walking.

I'm awaiting results of a CPK test, lyme, lupus, arthritis, etc.; wondering if the perceived worsening of weakness is normal though and this could still just be B12.

Has anyone else experienced this with B12 recovery? How long have others' recovery taken? I'd appreciate hearing any stories (especially encouraging ones)!

Thank you, wishing you much health!


13 Replies

  • Hi Meghan......I started b12 injections 3 months ago and like you felt an immediate response to all symptoms also like you it seems I go so far then fatigue and leg aches came back. I am hoping that mine is due to lack of exercise over the past couple of years due to feeling so awful. Now Spring is here I am intending to push myself into walking in a hope this does the trick.

  • Are you taking methyl folate?

    If you're homozygous for the 677T>C mutation (which is, I believe, the most common) then your body isn't very good at producing methyltetrahydrofolate (MTHF - also known as methylfolate or Metafolin). This is needed to methylate B12 to produce methylcobalamin (which is used to methylate homocysteine).

    Taking a folic acid supplement is always a good idea when supplementing with B12. And for those with methylation problems supplementation with methyl folate may work much better and won't be any worse.

  • Chances are your folate needs attention ..... Do you have a recent level? You'll likely need to take folate rather than folic acid because of your SNP results.

  • Also potassium can drop with B12 injections, so up your dietary intake, tomatoes, sweet potatoes, avocados, coconut products will all help.

  • You may also be low in vitD , this is fairly common with B12d

  • You may find this useful in respect of trying to treat a B12 deficiency related to MTHFR C677T.


    As you are probably aware an MTHFR mutation affects your ability to convert vitamins - particularly folate and B12.

    If you are homozygous then that generally means that your body is about 30% less efficient at processing these vitamins than normal.

    Lack of active (methylated forms) of folate is quite a strong possibility as suggested by others but if you are MTHFR c677t homozygous then it would be advisable to approach folinic acid with a bit of caution.

    There are other things that can go wrong with B12 and it would appear that high serum levels can set off an auto-immune reaction that tries to stop the mechanism that transports methylated forms of B12 to the cell level where it can be used, leaving you deficient at the cell level, which is where the B12 really counts.

    There isn't much in the literature about treating if this happens though it would appear that getting your levels up astronomically high - frequent high doses - works for some.

    Logic would seem to say that if it is a high level that is causing the problem getting the level down might help - and there does seem to be some evidence that for some lower doses less frequently works

    My experience was of going backwards after I started treatment - and I'd got to the point of my balance starting to go and developing psychosis along with everything else. Starting to take really high doses daily turned things round for me so it may be worth trying that.

  • Dear Gambit

    I wonder if the auto immune reaction could be my problem. I lifted my doses up high (to 40) and just felt worse and worse. Back down again now and feel much better. Could you give us a link to research this phenomenon better?

    Many thanks,

  • I haven't actually come across much and what I have come across is mainly cross references in documents but this paper makes reference to a study in denmark


    Section on excess vitamin B12 intake at bottom of p509

    which references this study

    65. Schwartz M, Bastrup-Madsen P. A new vitamin B12 binding

    protein in serum causing excessively high serum vitamin B12

    values. Scand J Haematol 1968; 5:35–40.

    Have to admit that I've not actually tried finding a copy of the paper.

  • I think I'll try to get one of my ex-colleagues to get a copy for me.

    No need. It's here - bloodjournal.org/content/49...

    The patient in this study showed no signs of B12 deficiency. But the paper mentions some Danish research that might be more relevant.

    Here's the abstract -


    Well, this one's interesting - bloodjournal.org/content/38... - They found anti-TC2 antibodies in several people who had been treated with IM B12.

    I'm going to spend tomorrow seeing if there's anything more recent than 1971. If it's that common it could perhaps explain why some people need more frequent jabs, while others are happy with one every few months.

  • Thanks - just read/skimmed through the articles - last one re effect of different delivery mechanisms v interesting. Within my family my mother and I have been formally diagnosed with B12 absorption problems and treated with B12 intramuscular ... and both of us need ridiculous amounts of B12 if the symptoms aren't going to totally overwhelm us.

    My brother and aunt have only been informally diagnosed with a B12 absorption problem and both do very well on much, much lower doses administered nasally ... so delivery mechanism seems to be a factor there ... only problem is I'd be so unwell for so long waiting for the serum levels to fall that I just couldn't face doing that, so stuck in repeated high dose mode.

  • Thank you for sending that. I've read it a couple of times and got a sense of it. Seems like it might be a possibility to take too much B12 and make the symptoms worse and it could well be that this is what has happened to me, so I've cut down and immediately felt better. Perhaps I have to keep the supplements low and wait longer for it to help. It was very helpful information and may have set me on a better course - I hope!

    Thanks again.

  • good to hear that lowering the doses seems to have done the trick for you. Hope it continues.

  • Fingers crossed - thanks for your help

You may also like...